Wyoming, 2014

Hail in Wyoming, June 25, 2014

June 25, 2014 · NWS CYS · 4 events in 3 counties and zones

Thunderstorms over portions of southeast Wyoming produced large hail and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over portions of southeast Wyoming produced large hail and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 10:30 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 10:30 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT WED JUN 25 2014

.UPDATE...
ISSUED AT 1115 AM MDT WED JUN 25 2014

NO SIGNIFICANT CHANGES TO THE CURRENT FORECAST. WEAK UPPER RIDGE
WILL ALLOW A FEW DISTURBANCES TO PASS THROUGH THIS AFTERNOON AND
EVENING. 12Z SOUNDING PWATS RUNNING 0.66-1.00 INCH WITH UNMODIFIED
CAPES OF 2500-3200 J/KG. AIR MASS SIMILAR TO YESTERDAY WITH DEW
POINTS IN THE 50S EAST OF THE LARAMIE RANGE. TRIGGER TEMPERATURES
ARE IN THE LOWER 70S...SO EXPECT CONVECTION TO DEVELOP BY MIDDAY.
MODEL SHEAR AND MODIFIED SBCAPES FOR THIS AFTERNOON PROJECTING
30-40 KT AND 2000-2500 J/KG RESPECTIVELY EAST OF THE LARAMIE RANGE.
SPC/S MORNING UPDATE OF THE DAY ONE OUTLOOK SHIFTED THE SLIGHT
RISK A BIT FURTHER WEST. TSTORMS WILL INITIALLY FORM OVER THE
HIGHER TERRAIN...THEN INCREASE IN COVERAGE AND INTENSITY AS THEY
ENCOUNTER THE INSTABILITY AND SHEAR TO THE EAST. MAIN THREATS WILL
BE HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH. CANNOT
RULE OUT AN ISOLATED WEAK TORNADO OR TWO. GREATEST RISK FOR SEVERE
WILL BE EAST OF INTERSTATE 25. ADJUSTED SKY...POPS AND WEATHER
GRIDS TO BETTER MATCH EXPECTED TRENDS. MAX TEMPERATURES ARE ON
TRACK.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 305 AM MDT WED JUN 25 2014

SOME SHOWERS ALONG WITH AN ISOLATED STORM OR TWO PERSISTING EARLY
THIS MORNING. THESE SHOULD MOVE OUT OVER THE NEXT FEW HOURS
LEAVING A SHORT BREAK LATER THIS MORNING BEFORE NEXT ROUND OF
STORMS ENSUES FOR THIS AFTERNOON INTO THIS EVENING. SHOULD SEE
THEM INITIATING OVER THE MTNS EARLY AFTERNOON THEN MOVE EAST
THROUGH THIS EVENING. UPPER RIDGING OVER THE AREA WILL CAUSE A BIT
MORE WARMING IN THE MID LEVELS WHICH MAY ACT TO INHIBIT STORMS A
BIT BUT PRETTY GOOD INSTABILITY WILL EXIST EAST OF THE MTNS THIS
AFTERNOON...ESPECIALLY OVER THE SOUTHERN PANHANDLE WITH CAPES IN
EXCESS OF 2500 J/KG AND A FAIR AMOUNT OF SHEAR. SHOULD SEE A FEW
SEVERE STORMS ONCE AGAIN TODAY WITH LARGE HAIL THE MAIN THREAT.
ACTIVITY WILL MOVE OUT DURING THE EVENING AS A MINOR IMPULSE
LIKEWISE EJECTS TO THE EAST OF THE CWA.

AN UPPER TROF WILL THEN SLOWLY APPROACH THE REGION THURSDAY AND
FRIDAY WITH SEVERAL WEAK IMPULSES AHEAD OF IT INTERACTING WITH
INSTABILITY TO KEEP MAINLY AFTERNOON AND EVENING THUNDERSTORMS
GOING. DRIER AIR SHOULD PUSH EAST OVER THE PLAINS OF SE WYOMING
THURSDAY AND A BIT MORE EAST OVER THE NEB PANHANDLE FRIDAY WHICH
WILL SIGNIFICANTLY REDUCE INSTABILITY THUS ANY SEVERE STORMS
SHOULD BE MORE OVER THE PANHANDLE BOTH DAYS. WARM TODAY AND
THURSDAY THEN A MODEST PACIFIC FRONT WILL PASS ACROSS EARLY FRIDAY
REDUCING MAX TEMPS ABOUT 5 TO 10 DEGREES.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 AM MDT WED JUN 25 2014

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING FRIDAY NIGHT AS A
FAIRLY STRONG SHORTWAVE MOVES THROUGH THE AREA. FOLLOWED THE ECMWF
SOLUTION AS THE GFS LOOKS TO BE ON THE DRY SIDE AND HAS MOST OF
THE PRECIP CONFINED TO THE NORTHEAST PART OF THE STATE. SHOWERS
AND THUNDERSTORMS LOOK TO COME TO AN END FROM SOUTHWEST TO
NORTHEAST AS THE NIGHT PROGRESSES INTO SATURDAY.

MOST OF THE CWFA SHOULD BE DRY THIS WEEKEND WITH MAYBE THE
EXCEPTION BEING NORTHERN CONVERSE/NIOBRARA COUNTIES IN EAST
CENTRAL WYOMING AND SIOUX/DAWES COUNTIES IN THE NORTHERN
PANHANDLE. KEPT SOME SLIGHT CHANCE/LOW END CHANCE POPS GOING UP
THERE AS THIS AREA UNDER THE INFLUENCE STILL OF A WEAK SURFACE
FRONT.

THINGS REALLY BEGIN TO DRY OUT SUNDAY AS THE FRONT GETS FORCED
EAST AND WE SEE WESTERLY WINDS RETURNING. ECMWF SHOWING NEXT
CHANCE FOR SHOWERS/TSTMS RETURNING TO THE PANHANDLE TUESDAY.
INTRODUCED SOME LOW END CHANCE POPS FOR THAT TIME ACROSS THE
PANHANDLE.

&&

.AVIATION...(FOR THE 18Z TAFS THURSDAY MORNING)
ISSUED AT 1130 AM MDT WED JUN 25 2014

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
WILL MAINLY BE EAST OF THE LARAMIE RANGE. BRIEF IFR CONDITIONS ARE
POSSIBLE IN THE STRONGEST THUNDERSTORMS WITH STRONG WINDS AND VERY
HEAVY RAIN. THUNDERSTORMS WILL PUSH INTO WESTERN NEBRASKA BY THIS
EVENING...AND THEN OUT OF THE AREA BY MIDNIGHT. PATCHY FOG MAY
FORM AFTER MIDNIGHT FROM KCYS EASTWARD INTO WESTERN
NEBRASKA...INCLUDING ALL THE WESTERN NEBRASKA TERMINALS.

&&

.FIRE WEATHER...
ISSUED AT 305 AM MDT WED JUN 25 2014

LOW CONCERNS ANTICIPATED OVER THE NEXT FEW DAYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS OVER MANY AREAS ESPECIALLY THE PLAINS. A
DRIER REGIME EXPECTED TO MOVE IN OVER THE WEEKEND AND PERSIST INTO
EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...JAMSKI
SHORT TERM...RE
LONG TERM...CLAYCOMB
AVIATION...TJT
FIRE WEATHER...RE
Hazardous weather outlook, Jun 25, 9:47 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MDT WED JUN 25 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1047 AM MDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP AND MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. SOME SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND WIND GUSTS TO 60 MPH BETWEEN 2 PM
THIS AFTERNOON AND 9 PM THIS EVENING. AN ISOLATED TORNADO OR TWO
COULD ALSO DEVELOP. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG
AND EAST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE WESTERN NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM THROUGH 9 PM FOR
AREAS ALONG AND EAST OF INTERSTATE 25. SPOTTER ACTIVATION FOR THE
WESTERN NEBRASKA PANHANDLE WILL MOST LIKELY BE REQUIRED AFTER 4
PM THIS AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-261700-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1047 AM MDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP INITIALLY OVER THE
MOUNTAINS EARLY THIS AFTERNOON AND MOVE EASTWARD. A FEW STRONG
STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jun 25, 7:58 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
858 AM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             2 N CHEYENNE            41.17N 104.79W
06/25/2014  M1.50 INCH       LARAMIE            WY   COCORAHS

            AVERAGE SIZE 1 INCH. CAR DENTS AND SHREDDED LEAVES.

&&

BCHAPMAN
Local storm report, Jun 25, 8:51 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
951 AM MDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             11 NW CHEYENNE          41.26N 104.94W
06/24/2014  M1.50 INCH       LARAMIE            WY   COCORAHS

0423 PM     HAIL             10 NW CHEYENNE          41.25N 104.93W
06/24/2014  M1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            NICKEL TO HALF DOLLAR SIZE HAIL.

0430 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
06/24/2014  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0431 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
06/24/2014  M1.75 INCH       LARAMIE            WY   STORM CHASER

            PERSON IN VEHICLE HAD CRACKED WINDSHIELD FROM GOLFBALL
            SIZE HAIL. PERSON LOCATED FACING SOUTHBOUND ON INTERSTATE
            25 AT MILE MARKER 23.

0432 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
06/24/2014  E2.75 INCH       LARAMIE            WY   NWS EMPLOYEE

            SIGNIFICANT DAMAGE TO VEHICLES. WINDSHIELDS BROKEN AND
            SUNROOF DESTROYED

0447 PM     HAIL             15 NE CHEYENNE          41.30N 104.59W
06/24/2014  E1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

            QUARTER TO PING PONG SIZE HAIL AT MILE MARKER 27 ALONG US
            85

0453 PM     HAIL             15 NE CHEYENNE          41.30N 104.59W
06/24/2014  M2.50 INCH       LARAMIE            WY   STORM CHASER

0510 PM     HAIL             21 NE CHEYENNE          41.36N 104.51W
06/24/2014  M2.00 INCH       LARAMIE            WY   STORM CHASER

            ACTUALLY MEASURED 2.25 INCHES

0538 PM     HAIL             14 W ALBIN              41.42N 104.37W
06/24/2014  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

0545 PM     HAIL             16 W ALBIN              41.42N 104.41W
06/24/2014  M1.00 INCH       LARAMIE            WY   STORM CHASER

0548 PM     HAIL             14 W ALBIN              41.42N 104.37W
06/24/2014  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0548 PM     HAIL             9 W ALBIN               41.42N 104.27W
06/24/2014  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0740 PM     HAIL             9 NNW BOSLER            41.70N 105.76W
06/24/2014  M0.75 INCH       ALBANY             WY   LAW ENFORCEMENT

            ALBANY COUNTY SHERIFF DEPUTY REPORTED PEA TO DIME SIZE
            HAIL WAS COVERING HIGHWAY 30 TO A DEPTH OF 6 INCHES.

0847 PM     HAIL             22 SE LARAMIE           41.09N 105.28W
06/24/2014  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL JUST NORTH OF THE COLORADO STATE
            LINE ALONG HIGHWAY 287.

0847 PM     HAIL             22 SE LARAMIE           41.09N 105.28W
06/24/2014  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            QUARTER SIZE HAIL ALONG HIGHWAY 287 JUST NORTH OF THE
            COLORADO STATE LINE.

0935 PM     HAIL             6 SW CHEYENNE           41.08N 104.87W
06/24/2014  M1.00 INCH       LARAMIE            WY   PUBLIC

            DIME TO QUARTER SIZE HAIL ON INTERSTATE 25 REPORTED BY
            TRUCKERS.

0948 PM     HAIL             2 E CHEYENNE            41.15N 104.75W
06/24/2014  M1.00 INCH       LARAMIE            WY   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE

0949 PM     HAIL             4 N CHEYENNE            41.20N 104.79W
06/24/2014  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

0950 PM     HAIL             4 ENE CHEYENNE          41.17N 104.72W
06/24/2014  M0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

0950 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
06/24/2014  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

0954 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
06/24/2014  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

0955 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
06/24/2014  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

0956 PM     HAIL             3 NE CHEYENNE           41.18N 104.75W
06/24/2014  M1.25 INCH       LARAMIE            WY   TRAINED SPOTTER

1000 PM     HAIL             7 NE CHEYENNE           41.22N 104.70W
06/24/2014  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

1002 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
06/24/2014  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

1200 AM     HAIL             2 N CHEYENNE            41.17N 104.79W
06/25/2014  M1.50 INCH       LARAMIE            WY   COCORAHS

            AVERAGE SIZE 1 INCH. CAR DENTS AND SHREDDED LEAVES.

&&

MJAMSKI
Special weather statement, Jun 25, 12:47 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MDT WED JUN 25 2014

WYZ106-117-118-252030-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
147 PM MDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE COUNTY UNTIL 230
PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF IRON MOUNTAIN...OR 31 MILES
NORTHWEST OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 32 AND
47.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4165 10465 4143 10465 4144 10512 4165 10513
TIME...MOT...LOC 1947Z 265DEG 13KT 4156 10498

HAMMER

The radar

The Cheyenne radar (KCYS), 25 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Laramie

When
June 25, 12:53 PM MST to 1:10 PM MST
Where
Laramie County, 4.19 mi ENE of Hecla to 2.19 mi ENE of Hecla
Reported by
Public
Coordinates
41.190, -105.100

A funnel cloud formed 15 miles west of Cheyenne and drifted to the southwest. It lowered several times but never made contact with the ground. It dissipated 17 minutes later.

Hail, Platte

When
June 25, 2:00 PM MST to 2:02 PM MST
Where
Platte County, 2.06 mi W of Diamond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -105.040

Penny to quarter size hail was observed a half mile north of Iron Mountain Road 13 miles southwest of Chugwater.

Hail, Laramie

When
June 25, 3:00 PM MST to 3:03 PM MST
Where
Laramie County, 9 mi SE of Burns
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.098, -104.238

Quarter to half dollar size hail was observed near the intersection of County Roads 206 and 207.

Hail, Niobrara

When
June 25, 5:07 PM MST to 5:10 PM MST
Where
Niobrara County, 4.08 mi WSW of Riverview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.390, -104.270

Quarter size hail was observed one mile north of Mule Creek Junction.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526612, 526614, 526616, 526617.